Thunderstorm Wind, Cloud
- When
- May 25, 4:39 PM CST
- Where
- Cloud County, 4 mi W of Glasco
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.370, -97.925
Severe thunderstorms developed along a trough stretching through north central Kansas during the late afternoon hours of the 25th. These storms congealed into a non-severe MCS that tracked across the rest of northeast Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Severe thunderstorms developed along a trough stretching through north central Kansas during the late afternoon hours of the 25th. These storms congealed into a non-severe MCS that tracked across the rest of northeast Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 25, 2:55 PM CST, 1 hour 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 355 PM CDT SUN MAY 25 2008 .DISCUSSION... ...TONIGHT AND TOMORROW... MAIN CONCERN IS POTENTIAL FOR SEVERE WEATHER THIS EVENING TRANSITIONING TO FLOODING EVENT OVERNIGHT. STATIONARY BOUNDARY SHOULD SETUP VERY NEAR I-70 OVERNIGHT. LATEST NAM RUN DID BRING THIS BOUNDARY A BIT FURTHER SOUTH THAN PREVIOUS RUNS...AND WITH VERY STRONG LLJ FORMING OVERNIGHT I EXPECT TRAINING THUNDERSTORM TO DEVELOP AND PRODUCE VERY HEAVY RAIN. HPC QPF IS NEARLY 3 INCHES OVERNIGHT. SHOULD SEE A BREAK TOMORROW AS LLJ WEAKEN DURING THE DAY BEFORE THE POTENTIAL FOR HEAVY RAIN REAPPEARS. SEVERE THREAT AGAIN TOMORROW AS WE DONT CHANGE THE AIRMASS AND WILL ADVECT MORE MOISTURE BACK INTO AREA. FLOODING CONCERNS TOMORROW COULD BE OVER THE SAME AREA AS TONIGHT. TROUBLESOME WARM FRONT WILL HANG ALONG A SW/NE AXIS BISECTING THE WARNING AREA THROUGH MONDAY NIGHT...SETTING THE STAGE TO PROLONG THE SEVERE WEATHER AND HEAVY RAIN THREAT. POSITION OF THE FRONT WILL BE DEPENDANT ON THE SET-UP OF CONVECTION TONIGHT. CONVECTION WILL INITIATE ALONG THE BOUNDARY BY LATE AFTERNOON. DEEP...RICH MOISTURE WILL ADVECT NORTHWARD THROUGH THE THE NIGHT...WHICH WILL HELP TO SUSTAIN CONVECTION. PWATS IN THE 1.5 TO 2 INCH RANGE REFLECT THE MOISTURE LADEN ENVIRONMENT. 500H SHORTWAVE WILL SLIP THROUGH THE FLOW AS WELL...AND UPPER LEVELS WILL LEND SUPPORT WITH THE LOCAL CWA IN RIGHT ENTRANCE REGION OF UPPER LEVEL JET STREAK...PROMOTING LARGE SCALE UPPER DIVERGENCE. EXPECT AN MCS TO TRACK ALMOST DUE EASTWARD OVERNIGHT. IN ADDITION...WITH AN EASTERLY COMPONENT TO THE LOW LEVEL WINDS...MAY SEE BACKBUILDING OR TRAINING CELLS. ALL AND ALL...HEAVY RAIN LOOKS LIKELY...BUT PLACEMENT OF HEAVIEST AXIS STILL A BIT UNCLEAR. GFS A BIT FURTHER NORTH WITH THE WARM FRONT THAN THE NAM. TOOK MORE OF A BLEND APPROACH OF THE TWO...HIGHLIGHTING LOCATIONS ALONG I-70 TO SEE THE HEAVIEST RAINFALL IN THIS TIME FRAME...WITH LOCAL AMOUNTS GREATER THAN 2-3 INCHES POSSIBLE. SEVERE WEATHER ALSO FAVORABLE IN THIS ENVIRONMENT WITH CAPE VALUES AROUND 2500-3000 J/KG AND STEEP MIDLEVEL LAPSE RATES. AFOREMENTIONED EASTERLY COMPONENT TO THE LOW LEVEL FLOW WILL PROVIDE FAVORABLE SHEAR FOR STORM DEVELOPMENT AND WILL ENHANCE THE POSSIBILITY FOR TORNADOES...ESPECIALLY IN THE VICNINTY OF THE FRONT. LONG LONG TERM...MODELS REASONABLY CONSISTENT WITH ONE ANOTHER. 500H FLOW BECOMES MORE WESTERLY BY THUR...WITH SEVERAL WEAK WAVES PROGGED TO PUSH ON THROUGH THE FLOW. THE FIRST WILL SLIDE THROUGH THUR NITE...COINCIDENT WITH INCREASING WARM/MOIST ADVECTION ON THE NOSE OF THE LOW LEVEL JET OVERNIGHT. NEXT...DEEPER WAVE ON TRACK FOR FRI NITE/SAT. 25/12Z GFS NOW A BIT SLOWER WITH THE WAVE...COMING MORE INTO LINE WITH THE SLOWER PROGRESSION OF THE EC/ENS MEAN. BUT...DOES MAINTAIN A MORE SOUTHERLY TRACK THAN OTHER GUIDANCE. LUNDE .AVIATION... AVIATION CONCERN OVER THE NEXT 24 HOURS ARE CENTERED ON THE THUNDERSTORM THREAT. EXPECT STATIONARY SURFACE BOUNDARY TO FORM ALONG I-70...AND THUNDERSTORM SHOULD DEVELOP ALONG THIS BOUNDARY AFTER 00 UTC. PERSISTENT MOISTURE SHOULD ALLOW NUMEROUS STORMS TO TRACK OVER THE SAME AREA...SO TAF SITES WILL HAVE A LONG PERIOD OF THUNDERSTORM MENTIONED. HARDING && .TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FROM 7 PM SUNDAY TO 10 AM MONDAY FOR KSZ008-KSZ009-KSZ010-KSZ011-KSZ012- KSZ020-KSZ021-KSZ022-KSZ023-KSZ024-KSZ026-KSZ034-KSZ035-KSZ036- KSZ037-KSZ038-KSZ039-KSZ040. && HARDING/LUNDE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 348 PM CDT SUN MAY 25 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-262100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 348 PM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON ALONG A FRONTAL BOUNDARY EXTENDING FROM NORTH CENTRAL TO SOUTHWEST KANSAS. SUFFICIENT INSTABILITY AND LOW LEVEL WIND SHEAR WILL MAKE IT POSSIBLE FOR STORMS TO PRODUCE LARGE HAIL...DAMAGING WINDS...AND TORNADOES...PRIMARILY ACROSS PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS. TONIGHT...THE STORMS ARE EXPECTED TO CONGEAL INTO A LINE...AND PUSH ACROSS THE ENTIRE OUTLOOK AREA. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREATS ASSOCIATED WITH THE LINE. IN ADDITION...AN EXTREMELY MOIST AIRMASS WILL BE IN PLACE OVER THE OUTLOOK AREA. AS A RESULT...THUNDERSTORMS WILL BE EXCEPTIONALLY EFFICIENT RAINFALL PRODUCERS. RAINFALL AMOUNTS OF 2-3 INCHES WITH LOCALLY HIGHER AMOUNTS ARE POSSIBLE. AT THIS TIME...THE PLACEMENT OF THE AXIS OF THE HEAVIEST RAINFALL LOOKS TO BE FOCUSED MAINLY ALONG AND NORTH OF INTERSTATE 70. FLASH FLOODING IS POSSIBLE ACROSS PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS AS A RESULT. RIVERS ACROSS NORTHEAST KANSAS WILL ALSO RESPOND TO THE HEAVY RAINFALL...AND MAY RISE OUT OF THEIR BANKS. THE BIG BLUE RIVER AT BLUE RAPIDS IS ALREADY NEAR FLOOD STAGE...AND IS EXPECTED TO RISE ABOVE FLOOD STAGE TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE THREAT FOR SEVERE WEATHER AND HEAVY RAINFALL RETURNS MONDAY. THE FRONTAL BOUNDARY THAT SERVED AS THE FOCUS FOR THUNDERSTORM DEVELOPMENT SUNDAY WILL AGAIN LIGHT UP MONDAY AFTERNOON. THE BEST CHANCE FOR SEVERE WEATHER LOOKS TO BE ACROSS NORTH CENTRAL KANSAS DURING THE LATE AFTERNOON...WITH LARGE HAIL...DAMAGING WINDS...AND TORNADOES THE PRIMARY THREATS. STORMS WILL MERGE INTO A LINE AGAIN MONDAY NIGHT AND PUSH EASTWARD...AND THE THREAT FOR LARGE HAIL AND DAMAGING WINDS WILL OVERSPREAD THE REST OF THE OUTLOOK AREA AS THE LINE PUSHES THROUGH. HEAVY RAIN IS AGAIN POSSIBLE WITH THESE STORMS...AND AN ADDITIONAL 1 TO 2 INCHES OF RAIN...WITH LOCALLY HIGHER AMOUNTS ARE POSSIBLE. RAIN FALLING ON ALREADY SATURATED GROUND MAY EXACERBATE WATER PROBLEMS ACROSS NORTH CENTRAL AND NORTHEAST KANSAS. THUNDERSTORMS WILL COME TO AN END FROM NORTHWEST TO SOUTHEAST TUESDAY MORNING...BUT RAINFALL AND EMBEDDED THUNDERSTORMS MAY PERSIST THROUGH EARLY WEDNESDAY MORNING. THUNDERSTORMS ARE AGAIN POSSIBLE FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED TONIGHT...ESPECIALLY ACROSS NORTH CENTRAL KANSAS THIS EVENING...AND NORTH CENTRAL AND NORTHEAST KANSAS TONIGHT THROUGH MONDAY MORNING. SPOTTERS ARE ALSO ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA. LUNDE
The Grand Island radar (KUEX), 115 km away, was scanning. The volume nearest the first event began at 22:39 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
A fence secured in the ground by concrete was blown down.
Dime to quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101098, 101101, 101115, 101122, 101124.